Alert archive / South Carolina / Wind Advisories in 2024

Wind Advisory 6, NWS Columbia, SC

September 27, 20245 counties in Georgia; 18 counties in South Carolina

NWS Columbia, SC issued this wind advisory at Sep 27, 2024, 2:09 PM EDT for 5 counties in Georgia; 18 counties in South Carolina. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2024, 2:09 PM EDT (18:09 UTC)
Expired
Sep 27, 2024, 7:00 PM EDT
In force
5 hr
Issued by
NWS Columbia, SC
All 23 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1276 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
2.1
Supercell composite
15.8

Open this sounding in Storm Lab

The text

As transmitted.

935 
WWUS72 KCAE 271809
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
209 PM EDT Fri Sep 27 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-280215-
/O.NEW.KCAE.WI.Y.0006.240927T1809Z-240928T2300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of North, Williston, West Columbia, Denmark,
Augusta, Lancaster, Edgefield, Lancaster Mill, Bamberg, Elgin,
Lugoff, Eutawville, Batesburg-Leesville, North Augusta, Community
of Almond Glen, Murphys Estates, Lincolnton, Andrew Jackson State
Park, Barnwell, McCormick, Winnsboro, Santee, Waynesboro, Evans,
Manning, Summerton, Columbia, Johnston, Cayce, Saluda, Aiken,
Holly Hill, Thomson, Camden, Oak Grove, Seven Oaks, Lexington,
Bishopville, Van Wyck, Carolina Commons Shopping Center, St.
Matthews, Neeses, Clarks Hill, Cheraw, Indian Land, Blackville,
Newberry, Winnsboro Mills, Brookdale, Springdale, Ridge Spring,
Orangeburg, Pageland, Bowman, Red Bank, Elloree, Martinez,
Branchville, Springfield, and Sumter
209 PM EDT Fri Sep 27 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT SATURDAY...

* WHAT...South winds 10 to 20 mph with gusts up to 40 mph.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 7 PM EDT Saturday.

* IMPACTS...Trees may continue to fall due to saturated soils. Gusty 
  winds will blow around unsecured objects. Tree limbs could be 
  blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MG
2 follow-up statements
242 
WWUS72 KCAE 271830
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
230 PM EDT Fri Sep 27 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-272300-
/O.EXT.KCAE.WI.Y.0006.000000T0000Z-240927T2300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of North, Williston, West Columbia, Denmark,
Augusta, Lancaster, Edgefield, Lancaster Mill, Bamberg, Elgin,
Lugoff, Eutawville, Batesburg-Leesville, North Augusta, Community
of Almond Glen, Murphys Estates, Lincolnton, Andrew Jackson State
Park, Barnwell, McCormick, Winnsboro, Santee, Waynesboro, Evans,
Manning, Summerton, Columbia, Johnston, Cayce, Saluda, Aiken,
Holly Hill, Thomson, Camden, Oak Grove, Seven Oaks, Lexington,
Bishopville, Van Wyck, Carolina Commons Shopping Center, St.
Matthews, Neeses, Clarks Hill, Cheraw, Indian Land, Blackville,
Newberry, Winnsboro Mills, Brookdale, Springdale, Ridge Spring,
Orangeburg, Pageland, Bowman, Red Bank, Elloree, Martinez,
Branchville, Springfield, and Sumter
230 PM EDT Fri Sep 27 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MG
876 
WWUS72 KCAE 272250
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
650 PM EDT Fri Sep 27 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-280000-
/O.EXP.KCAE.WI.Y.0006.000000T0000Z-240927T2300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Columbia, Neeses, Murphys Estates, Cayce,
Evans, Lexington, North Augusta, Andrew Jackson State Park,
Indian Land, Springfield, Augusta, Winnsboro Mills, Williston,
Elloree, Clarks Hill, Pageland, Orangeburg, Santee, Bowman,
McCormick, Winnsboro, Camden, Saluda, Eutawville, Branchville,
Lincolnton, Thomson, Cheraw, West Columbia, Batesburg-Leesville,
Waynesboro, Seven Oaks, Bamberg, Sumter, Brookdale, Newberry,
Bishopville, Carolina Commons Shopping Center, Red Bank, North,
Edgefield, Elgin, Blackville, Manning, Oak Grove, Springdale,
Denmark, Martinez, Summerton, Johnston, Lugoff, Lancaster,
Barnwell, Holly Hill, Lancaster Mill, Aiken, St. Matthews, Ridge
Spring, Community of Almond Glen, and Van Wyck
650 PM EDT Fri Sep 27 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM EDT THIS EVENING...

Windspeeds continue to diminish this evening. Therefore, the Wind 
Advisory will be allowed to expire at 7 PM EDT.

$$

EC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this wind advisory went out at Sep 27, 12:04 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 27, 12:04 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
1204 PM EDT Fri Sep 27 2024

.SYNOPSIS...
Tropical Storm Helene is moving through the southern
Appalachians. The significant rain and tornado threat has ended
but strong winds will persist into the afternoon. Dry weather
is expected Saturday into early next week along with seasonal to
slightly above normal temperatures.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Key Messages:
- Tropical Storm Helene moving away from the region.
- Tropical Storm Warning remains effect for the entire CWA.
- Strongest winds have ended but potential for gusty winds of
  35-45 mph continue into early afternoon.

Tropical storm Helene is currently moving through northeast TN
into eastern KY. Satellite imagery showing some clearing across
southern GA with stratocumulus field developing across the
Midlands with surface heating. The worst impacts, heavy rain and
flooding, tornado threat, and very strong winds have ended
across the forecast area. However, observations are still
reporting sustained winds 20-30 mph with gusts over 45 mph
across the region and a tropical storm warning remain in effect
into early afternoon. Likely will be able to drop the warning
this afternoon and be replaced with a wind advisory into this
evening.

Strong temperature gradient across the area with lower 80s
already reported across the eastern Midlands to lower 70s in the
upper CSRA and western Midlands. Temperatures may rise a few
more degrees this afternoon but widespread clouds should limit
how much warmer temps can go. Expecting high temps to range from
the mid 80s east to around 80 west.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY/...
Key messages
- A closed upper low over the Ohio River Valley this weekend
  with a isolated showers possible north of I-20.

Tonight skies will remain mostly clear to partly cloudy with
winds finally decreasing to 10 mph or less early tonight. Low
temperatures tonight will be in the low to mid 60s.

A closed upper level low pressure system over the Ohio River
Valley crawls eastward toward the Mid Atlantic States this
weekend. The best chance for isolated showers appears to be on
Sunday with the upper low directly to the north of the
Carolinas. Temperatures are expected to be slightly above normal
for the end of September.

The excessive amount of rainfall which continues to fall in
Upstate SC during the passage of TC Helene is expected to
increase river flows to minor to moderate flood stage this
weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Key Messages
- Drier and continued warm conditions expected next week.

A pesky closed upper level low pressure system moves offshore and
begins to open up on Monday and is gradually replaced by above
normal H5 heights. This should result in dry weather and
temperatures 3 to 5 degrees above climatology for early October.
River levels should drop below flood stage by mid week.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Restrictions coming to an end however winds will remain strong
and gusty through this afternoon.

Tropical storm Helene has moved west of the terminals and is
beginning to move away from the area. Rain is quickly ending
from with a few showers persisting and expect all rain to end by
14z. The main concern through the period will be winds which
currently remain very strong and gusty. As Helene moves away
from the area winds will begin subsiding however expect strong
and gusty winds through much of the afternoon. This evening the
winds will finally subside to 10 knots with gusts to 15 knots
then around midnight to less than 10 knots. With drier air
moving in and sustained winds fog is not expected tonight.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected through Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Tropical Storm Warning for SCZ016-018-020>022-025>031-035-037-
     038-041-115-116-135>137.
GA...Tropical Storm Warning for GAZ040-063>065-077.
&&

In the hours before

Local storm report, Sep 27, 9:23 AM EDT, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
923 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     Tropical Cyclone Chesterfield            34.73N 80.09W
09/27/2024                   Chesterfield       SC   Emergency Mngr

            Chesterfield County EM reported numerous
            trees down in Chesterfield.

&&

gpl
Local storm report, Sep 27, 9:24 AM EDT, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
924 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     Tropical Cyclone 1 ENE Cheraw            34.70N 79.88W
09/27/2024                   Chesterfield       SC   Public

            Chesterfield County EM reported numerous
            trees & powerlines down in Cheraw.

&&

gpl
Local storm report, Sep 27, 9:35 AM EDT, 4 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
935 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Tropical Cyclone 4 SSW Dreher Island SP  34.03N 81.42W
09/27/2024                   Lexington          SC   Public

            Public reported numerous trees uprooted with
            some on homes in Gilbert, SC.

&&

gpl
Local storm report, Sep 27, 9:49 AM EDT, 4 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
949 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     Tropical Cyclone 2 SSW Ridgeway          34.28N 80.98W
09/27/2024                   Fairfield          SC   Trained Spotter

            Trained spotter reported a large tree
            uprooted and on a house south of Ridgeway.

&&

gpl
Local storm report, Sep 27, 9:59 AM EDT, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
959 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     Tropical Cyclone 1 NW Martinez           33.53N 82.10W
09/27/2024                   Columbia           GA   Trained Spotter

            Storm Spotter reported numerous trees down
            on Clark Pointe near River Watch Parkway.
            Damage widespread.

&&

awp
Local storm report, Sep 27, 10:11 AM EDT, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1011 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Tropical Cyclone Clearwater              33.50N 81.91W
09/27/2024                   Aiken              SC   Public

            Public report of a large tree falling on a
            carport along Terrace Rd in North Augusta.
            Time estimated.

&&

gpl

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 12:11 AM EDTFlash Flood WarningCAEColumbia, Richmond4 hr
Sep 27, 4:38 AM EDTFlash Flood WarningCAEBurke, Columbia, McDuffie, Richmond3 hr
Sep 27, 5:27 AM EDTFlash Flood WarningCAELincoln4 hr
Sep 27, 8:55 AM EDTRiver Flood WarningCAERichmond4 days
Sep 26, 8:51 PM EDTRiver Flood WarningCAEChesterfield, Marlboro5 days
Sep 26, 11:13 PM EDTTornado WarningCAEAiken, Barnwell19 min
Sep 27, 1:15 AM EDTTornado WarningCAEOrangeburg30 min
Sep 27, 1:38 AM EDTTornado WarningCAECalhoun, Orangeburg22 min
Sep 27, 4:17 AM EDTTornado WarningCAECalhoun, Orangeburg28 min
Sep 27, 4:35 AM EDTTornado WarningCAECalhoun, Clarendon, Orangeburg, Sumter25 min
Sep 27, 4:51 AM EDTTornado WarningCAECalhoun, Clarendon, Orangeburg24 min
Sep 27, 5:14 AM EDTTornado WarningCAEClarendon, Sumter31 min
Sep 27, 5:34 AM EDTTornado WarningCAEClarendon, Orangeburg, Sumter26 min

Nearby

Wind Advisories in South Carolina, 2024Wind Advisories in Georgia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.